Format

Send to

Choose Destination
See comment in PubMed Commons below
J Clin Psychopharmacol. 2010 Feb;30(1):68-71. doi: 10.1097/JCP.0b013e3181c8273d.

Priapism associated with antipsychotics: role of alpha1 adrenoceptor affinity.

Author information

1
Institute for Social Medicine, Epidemiology and Health Economics, Charité-University Medical Center, Berlin, Germany. frank.andersohn@charite.de

Abstract

Case reports indicate that antipsychotics can cause priapism, a persistent penile erection possibly leading to erectile dysfunction. The mechanism of antipsychotic-induced priapism is thought to be related to blockade of alpha1 adrenergic receptors, but clinical data supporting this hypothesis are lacking. The aim of this study was to investigate if the presence of safety signals for antipsychotics and priapism is associated with their alpha1 affinity. Spontaneous reports of adverse drug reactions contained in the US Adverse Event Reporting System database were used to calculate reporting odds ratios (RORs) of priapism for antipsychotics. In total, 426 cases of priapism with 144 of them attributed to antipsychotics were identified. For antipsychotics with high alpha1 affinity, the adjusted ROR was markedly elevated (ROR = 9.9; 95% CI, 7.9-12.4), whereas a weaker signal was observed for antipsychotics with low/medium alpha1 affinity (ROR = 3.6; 95% CI, 2.4-5.2). Signals were present for chlorpromazine, quetiapine, risperidone, ziprasidone, and aripiprazole. After restricting the analysis to cases with medical intervention or disability, the safety signal remained evident only for antipsychotics with high but not for those with low/medium affinity. The observed pattern of signals indicates a relationship between alpha1 affinities of antipsychotics and the occurrence of priapism.

PMID:
20075651
DOI:
10.1097/JCP.0b013e3181c8273d
[Indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Lippincott Williams & Wilkins
    Loading ...
    Support Center